Lamotrigine is increasingly being used as an effective maintenance treatment in bipolar disorders to control mood swings. This medication is generally well tolerated with most of its adverse reactions being well documented. However there are some reports of certain psychiatric symptoms associated with the use of Lamotrigine for treatment of mental disorders, but there is a paucity of data to support such findings. Here we discuss the case of a Caucasian female who presented to us with a history of bipolar disorder which was well controlled with Lithium. However the patient was advised to taper the use of Li due to long term Li induced damage to kidneys. She was started on Lamotrigine as an add-on, on a cross taper model. Initially she tolerated Lamotrigine well with mild-moderate physical side effects of nausea, warm flashes and constipation. After the dose was titrated to 100 mg/day of Lamotrigine, the patient demonstrated some psychiatric side effects such as vivid dreams and nightmares, which was resolved on reducing the dose of Lamotrigine to 50 mg/daily. However over the long term, she had a relapse of bipolar symptoms as Lamotrigine seemed not to be tolerated at high enough dose to prevent such a relapse. This case is consistent with some previous reports of occurrence of dose related psychiatric adverse side effect of Lamotrigine.
Read the full article at the following link: